Serotonin syndrome is an often severe, potentially life-threatening adverse drug reaction that may result from inadvertent interactions between drugs with serotoninergic activity (1). It is produced by excessive central and peripheral activation of serotonin receptors, but other monoaminergic neurotransmitters may also be involved (2). Clinical manifestations are diverse and nonspecific, which may lead to misdiagnosis. Severity ranges from mild and inconsequential to rapidly lethal (1).
Multiple proserotoninergic drugs have been implicated in the causation of this syndrome (1). Obvious culprits include medications that enhance serotonin activity as their main pharmacodynamic mechanism, such as monoamine oxidase inhibitors (MAOIs), and selective serotonin-reuptake inhibitors. However, many other commonly used drugs can activate the serotonin system, including opiates, lithium, other antidepressants (tricyclics, trazodone, buspirone, venlafaxine), antiemetics (ondansetron, metoclopramide), antimicrobials (linezolid, ritonavir), triptans, sirbutamine, and even dextromethorphan, a frequent component of over-the-counter cold remedies. Although many of these drugs are harmless in isolation, their interaction may precipitate unexpected, and possibly grave, serotonin toxicity.
We present two cases of severe serotonin syndrome induced by the introduction of cyclobenzaprine (Flexeril®), a frequently prescribed muscle relaxant, into regimens already containing another proserotoninergic medication.
A 70-yr-old woman was admitted for resection of an infected hip arthroplasty. She had a history of depression, which was being treated with phenelzine (Nardil®, a nonselective MAOI) 15 mg four times a day for several years. Her surgery under general anesthesia was uneventful, and cefazolin was continued for the hip infection. Postoperatively, she received oral acetaminophen and oxycodone for pain as needed. On the sixth postoperative day, the patient complained of muscle spasm in the right leg, and oral cyclobenzaprine 10 mg three times per day was prescribed. After the third dose of cyclobenzaprine, the patient became confused and agitated. She was tremulous, tachycardic, febrile, and extremely diaphoretic. She was initially oriented to person and place, but later became delusional and developed frank hallucinations. Investigations for bacteremia and pulmonary embolism were negative. Cyclobenzaprine and opiates were stopped. Haloperidol was used to mitigate the agitation with limited efficacy. The following day, the patient remained delusional, tachycardic, and hyperthermic. She had labile arterial blood pressure and exhibited multifocal myoclonus. In view of the severity of the patient’s signs and symptoms, she was transferred to the intensive care unit for further evaluation and management. Her symptoms failed to resolve, and psychiatry and neurology consultations were requested. The diagnosis of serotonin syndrome was suspected, leading to the discontinuation of phenelzine. Over the subsequent 3 days, all her symptoms progressively resolved. The patient’s depression had previously been difficult to treat, but had responded well to phenelzine. Accordingly, within the following month, phenelzine was gradually restarted, and reinitiation of the drug was without consequences.
A 53-yr-old man with a history of multiple low-back surgeries was admitted for the removal of infected spinal hardware. He had a history of chronic pain and depression, for which he was receiving duloxetine (Cymbalta®, 60 mg/day), pregabalin (75 mg twice a day), bupropion (300 mg/day), and oxycodone or hydromorphone as needed for pain. The patient underwent uneventful removal of his spinal hardware under general endotracheal anesthesia. Postoperative pain was managed with opiates, and his infection was treated with vancomycin. Two days after the surgery, the patient developed worsening confusion with hallucinations. On the fifth postoperative day, over the course of a few hours, he became very diaphoretic, tachycardic, and markedly agitated. Pronounced tremors, spontaneous sustained clonus and multifocal myoclonus were noted. Laboratory studies revealed hypernatremia (154 mEq/L) and lactic acidosis (arterial pH 7.27, anion gap 20, lactate level 10.1 mmol/L). There was only mild hyperthermia and no significant increase of his creatine kinase concentration (highest 265 U/L). Because of the extreme severity of his agitation, the patient’s trachea was intubated after administration of propofol and vecuronium. He was then sedated with a continuous infusion of propofol and scheduled IV lorazepam. Sedation was withheld at scheduled intervals to allow serial neurological examinations. He was appropriately rehydrated, and a β-blocker was used to ameliorate the tachycardia.
Upon reviewing the medication list, it became clear that the patient had been given cyclobenzaprine (10 mg three times per day) very shortly before the onset of his confusion. His medication regimen also included duloxetine (60 mg/day), which the patient had been taking for the previous 4 mo, and oxycodone (5 mg every 6 h as needed for pain), which he had also been using for several weeks before the current hospital admission. Bupropion had not been administered for more than 60 h. Cyclobenzaprine and duloxetine were stopped, and cyproheptadine (8 mg via nasogastric tube every 6 h), a serotonin antagonist, was administered for 72 h. The patient’s clinical status improved steadily over the following days; he was tracheally extubated 2 days later and recovered without sequelae.
In both of the described patients, the manifestations of serotonin syndrome (Table 1) commenced shortly after the administration of cyclobenzaprine and resolved after its discontinuation. We postulate that serotonin overactivity resulted from the interaction of this drug with proserotoninergic medications already in use, phenelzine in one case and duloxetine in the other.
Cyclobenzaprine is indicated for relief of muscle spasm associated with acute, painful musculoskeletal conditions. Cyclobenzaprine is structurally related to the tricyclic antidepressants, and shares many of their central actions, including noradrenergic enhancement and, probably, augmentation of central serotonin transmission. Cyclobenzaprine may reduce muscle spasms by modulating the effect of descending monoaminergic pathways on the activity of α motor neurons of the ventral horn (3–5). It has been argued that cyclobenzaprine has a lower risk of serious toxicity than tricyclic antidepressants (6,7), though the spectrum of adverse reactions is markedly similar (6). Although the package insert of this product warns against the use of cyclobenzaprine in conjunction with MAOIs for the potential induction of life-threatening reactions, we did not find reports of this complication in the literature. Moreover, the information provided by the manufacturers does not warn against possible interactions with other proserotoninergic drugs. Indeed, to our knowledge, this is the first report describing the association of cyclobenzaprine with serotonin syndrome.
Duloxetine is a recently released selective serotonin and norepinephrine reuptake inhibitor indicated for the treatment of neuropathic pain and major depression (8). Its use is contraindicated in patients taking MAOIs. Duloxetine has not been reported to produce serotonin syndrome, but its potential to induce this complication is likely to be similar to that of other antidepressants with similar mechanisms of action.
Other drugs (occasional doses of opiates in both cases, recent use of bupropion in Case 2) may have played a contributory role in the production of serotonin syndrome in our patients. Patients with refractory chronic pain are often treated with complex therapeutic regimens that include multiple medications with serotoninergic activity. Recognizing which drugs have serotonin agonistic properties is essential to prevent dangerous interactions. When more than one of these medications is used, patients should be closely monitored for the appearance of early symptoms and signs of serotonin toxicity, and all proserotoninergic drugs should be stopped as soon as serotonin syndrome is suspected. Keeping vigilant for this complication is important because its early manifestations are nonspecific and may be confused with other causes of postoperative stress and confusion.
On the basis of our experience, we recommend that cyclobenzaprine and duloxetine be added to the list of drugs that may cause serotonin syndrome.
1. Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005;352:1112–20.
2. Done CJ, Sharp T. Biochemical evidence for the regulation of central noradrenergic activity by 5-HT1A and 5-HT2 receptors: microdialysis studies in the awake and anaesthetized rat. Neuropharmacology 1994;33:411–21.
3. Share NN, McFarlane CS. Cyclobenzaprine: novel centrally acting skeletal muscle relaxant. Neuropharmacology 1975;14:675–84.
4. Commissiong JW, Karoum F, Reiffenstein RJ, Neff NH. Cyclobenzaprine: a possible mechanism of action for its muscle relaxant effect. Can J Physiol Pharmacol 1981;59:37–44.
5. Honda M, Nishida T, Ono H. Tricyclic analogs cyclobenzaprine, amitriptyline and cyproheptadine inhibit the spinal reflex transmission through 5-HT(2) receptors. Eur J Pharmacol 2003;458:91–9.
6. Spiller HA, Winter ML, Mann KV, Borys DJ, Muir S, Krenzelok EP. Five-year multicenter retrospective review of cyclobenzaprine toxicity. J Emerg Med 1995;13:781–5.
7. Linden CH, Mitchiner JC, Lindzon RD, Rumack BH. Cyclobenzaprine overdosage. J Toxicol Clin Toxicol 1983;20:281–8.
8. Dugan SE, Fuller MA. Duloxetine: a dual reuptake inhibitor. Ann Pharmacother 2004;38:2078–85.